Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 169, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 11, 2017, 6:34 PM CDT for Lake County, Tennessee; Pemiscot County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2017, 6:34 PM CDT (23:34 UTC)
- Expired
- May 11, 2017, 7:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pemiscot County, MO, Lake County, TN
The radar
The Paducah radar (KPAH), 97 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 11.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 182 J/kg
- Mixed-layer CIN
- -234 J/kg
- Mixed-layer LCL
- 853 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
009
WUUS54 KMEG 112334
SVRMEG
MOC155-TNC095-120015-
/O.NEW.KMEG.SV.W.0169.170511T2334Z-170512T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
634 PM CDT THU MAY 11 2017
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Northeastern Pemiscot County in southeastern Missouri...
Northeastern Lake County in western Tennessee...
* Until 715 PM CDT
* At 634 PM CDT, a severe thunderstorm was located near Portageville,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Portageville, Tiptonville, Mooring, Wright, Cronanville, Cates,
Bessie, Grays Camp, Proctor City, New Markham, Hayward and Stewart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3648 8934 3642 8937 3626 8957 3638 8975
3642 8971 3640 8967 3641 8961 3640 8959
3634 8955 3634 8953 3638 8951 3642 8954
3646 8952 3650 8954 3650 8949 3647 8949
3646 8946 3650 8942 3650 8935 3649 8935
TIME...MOT...LOC 2334Z 219DEG 21KT 3638 8961
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
780
WWUS54 KMEG 120011
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
711 PM CDT THU MAY 11 2017
MOC155-TNC095-120021-
/O.EXP.KMEG.SV.W.0169.000000T0000Z-170512T0015Z/
Pemiscot MO-Lake TN-
711 PM CDT THU MAY 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PEMISCOT AND
NORTHEASTERN LAKE COUNTIES WILL EXPIRE AT 715 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However heavy rain is still possible with this
thunderstorm.
LAT...LON 3648 8934 3642 8937 3626 8957 3638 8975
3642 8971 3640 8967 3641 8961 3640 8959
3634 8955 3634 8953 3638 8951 3642 8954
3646 8952 3650 8954 3650 8949 3647 8949
3646 8946 3650 8942 3650 8935 3649 8935
TIME...MOT...LOC 0011Z 219DEG 21KT 3569 9050
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:55 PM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, May 11, 3:55 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
355 PM CDT Thu May 11 2017
.DISCUSSION...Surface analysis this afternoon places a quasi-
stationary boundary from the Ohio Valley back through East Central
Missouri and West Central Missouri then south into Oklahoma and
Texas. Water Vapor satellite trends indicate an upper level low
near the Texas/Oklahoma Panhandle and a shortwave rotating around
the upper level low over the Southern Plains. This has resulted in
the development of showers and thunderstorms across Arkansas. As
of 3 PM CDT, temperatures across much of the Lower Mississippi
Valley are in the lower to middle 80s. Severe thunderstorm and
heavy rainfall potential tonight remain the predominant challenges
in this afternoon's forecast issuance.
Latest short term model trends indicate the aforementioned
shortwave trough will move through portions of the Middle and
Lower Mississippi Valleys tonight. A warm, moist, and very
unstable airmass exists along and north of I-40 where Surface
based CAPE values are already in excess of 2000 J/kg as indicated
by LAPS data. Sufficient upper level divergence and winds aloft,
and 0-6 km Bulk Shear values between 35-40 kts suggest severe
thunderstorms will be possible across the above mentioned area
tonight. Large hail and damaging winds will be the main threats
for any thunderstorms that reach severe limits.
In addition, these thunderstorms will have the potential to
produce heavy rainfall as precipitable water values will be around
2 inches. Model run QPF amounts suggests up to 2 inches with
perhaps some localized higher amounts are possible across portions
of Northeast Arkansas. Based on the forecast rainfall amounts and
the recent flooding from levee breaches across this area, the
Flash Flood Watch will continue into Friday.
Models indicate shower and thunderstorm chances will gradually
taper off by Friday afternoon/Friday night as a cold front and
upper level low/trough moves through the Lower Mississippi
Valley. Long term models suggest a period of mainly rainfree
weather will be possible for the upcoming weekend through at least
next Wednesday. Another upper level system will bring chances for
showers and thunderstorms back to the forecast area by late next
week.
CJC
&&
.AVIATION...
/18Z TAFs/
VFR conditions will prevail this afternoon although ceilings ~3500
ft will result in compression issues at KMEM. Otherwise, expect
southwest winds of 8-12 kts. Showers and thunderstorms are
expected to move into the area from the west by early evening,
eventually affecting all terminals during the evening and early
morning hours. Gusty outflow winds are likely to accompany this
line of storms with gusts over 30 kts possible for a brief period.
After the initial wave of storms, expect periodic rain showers
overnight with ceilings deteriorating to IFR by early Friday.
Johnson
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Friday afternoon for Clay-Craighead-
Greene-Lawrence-Randolph.
MO...None.
MS...None.
TN...None.
&&Hazardous weather outlook, May 11, 3:31 AM CDT, 15 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 331 AM CDT Thu May 11 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-121045- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 331 AM CDT Thu May 11 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight There is a slight risk for severe thunderstorms mainly tonight for much of East Arkansas, the Missouri Bootheel, a large portion of West Tennessee and extreme northwest Mississippi. The main threats from these thunderstorms will be damaging winds and large hail. A flash flood watch is in effect starting this afternoon across portions of northeast Arkansas. An additional 1 to 2 inches of rain with locally higher amounts could aggravate ongoing river flooding already occurring across the area. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The flash flood watch for portions of northeast Arkansas will continue through Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight.
In the hours before
Special weather statement, May 11, 5:08 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Memphis TN
508 PM CDT THU MAY 11 2017
ARZ028-MOZ115-TNZ019-112300-
Mississippi AR-Pemiscot MO-Dyer TN-
508 PM CDT THU MAY 11 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CDT
FOR...
Northeastern Mississippi County in eastern Arkansas...
Southern Pemiscot County in southeastern Missouri...
Western Dyer County in western Tennessee...
At 507 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Dell, or near
Blytheville, moving northeast at 25 mph.
Very heavy rain is also possible with this thunderstorm.
People in northeastern Mississippi...southern Pemiscot and western
Dyer Counties should monitor this storm closely.
LAT...LON 3605 8939 3590 8973 3590 8976 3589 8977
3584 8987 3599 9005 3600 9003 3600 8996
3603 8996 3619 8961 3619 8956
TIME...MOT...LOC 2207Z 235DEG 22KT 3588 9001Special weather statement, May 11, 5:33 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Memphis TN
533 PM CDT THU MAY 11 2017
ARZ026-112315-
Craighead AR-
533 PM CDT THU MAY 11 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 PM CDT
FOR...
Central Craighead County in eastern Arkansas...
At 532 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Jonesboro, moving
east at 15 mph.
Very heavy rain is also possible with this thunderstorm.
People in central Craighead County should monitor this storm closely.
LAT...LON 3585 9086 3597 9060 3597 9051 3574 9041
3570 9064 3570 9080
TIME...MOT...LOC 2232Z 251DEG 11KT 3580 9075Special weather statement, May 11, 5:39 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Memphis TN
539 PM CDT THU MAY 11 2017
ARZ028-MOZ115-112330-
Mississippi AR-Pemiscot MO-
539 PM CDT THU MAY 11 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 630 PM CDT
FOR...
Northern Mississippi County in eastern Arkansas...
Southwestern Pemiscot County in southeastern Missouri...
At 538 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Dell, or near
Manila, moving northeast at 25 mph.
Very heavy rain is also possible with this thunderstorm.
People in northern Mississippi and southwestern Pemiscot Counties
should monitor this storm closely.
LAT...LON 3601 8974 3600 8973 3598 8972 3597 8972
3595 8968 3570 9011 3583 9025 3600 8999
3600 8996 3602 8996 3608 8986
TIME...MOT...LOC 2238Z 228DEG 22KT 3582 9011Local storm report, May 11, 5:43 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
543 PM CDT THU MAY 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM HAIL JONESBORO 35.82N 90.69W
05/11/2017 M0.88 INCH CRAIGHEAD AR TRAINED SPOTTER
NICKEL SIZED HAIL ON WASHINGTON STREET.
&&
MRMLocal storm report, May 11, 5:55 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
555 PM CDT THU MAY 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL JONESBORO 35.82N 90.69W
05/11/2017 E1.00 INCH CRAIGHEAD AR BROADCAST MEDIA
1 INCH HAIL REPORTED ON NEELY ROAD.
&&
MRMThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:56 PM CDT | Flash Flood Watch | MEG | Benton, Carroll, Crockett, Dyer, Gibson, Henry and 4 more | 36 hr |
| May 11, 5:08 PM CDT | Special Weather Statement | MEG | Dyer | 52 min |
| May 11, 6:07 PM CDT | Severe Thunderstorm Warning | MEG | Dyer, Lake | 15 min |
| May 11, 6:13 PM CDT | Flash Flood Warning | MEG | Dunklin, Pemiscot | 6 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.